Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 197, NWS Lincoln, IL

July 20, 2023Coles County, Cumberland County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2023, 1:55 PM CDT for Coles County, Cumberland County, Shelby County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 1:55 PM CDT (18:55 UTC)
Expired
Jul 20, 2023, 2:13 PM CDT
In force
18 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coles County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:43 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 20, 1:43 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
143 PM CDT Thu Jul 20 2023

.SYNOPSIS...
Issued at 137 PM CDT Thu Jul 20 2023

A cold front will move across central Illinois today clearing the
area by this evening. Showers and storms are expected along and
ahead of the front, some of which could be strong or severe.
Precip chances will diminish behind the front. A slightly less
warm and humid air mass will settle over central Illinois Friday
and Saturday, then the heat will gradually build back across the
region through the middle of next week.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 137 PM CDT Thu Jul 20 2023

This afternoon, a warm and very humid air mass is in place across
central Illinois while a weakly defined cold front is in place
from roughly Rantoul SW through Springfield. Ahead of the front,
dew points in the mid to upper 70s are contributing to moderately
strong instability. SPC Mesoanalysis shows that 2000-2500 J/kg
MLCAPE is in place ahead of the front with the highest values over
east central Illinois where a few storms are starting to
strengthen. Seasonably strong deep layer shear to around 40 kt is
also in place and these parameters are favorable to support
severe storms this afternoon. Weak surface convergence along the
ill- defined front and upper flow offset from the orientation of
the front by around 45 degrees will be favorable for discrete
convection. All hazards of severe thunderstorms are in play this
afternoon. Steep low and mid level lapse rates are resulting in a
"fat" CAPE profile supportive of large hail. Tornado potential
remains low but not zero. While LCL heights are generally
favorable, at or below 1km across east central Illinois, boundary
layer flow is veered and low level shear is weak.

By this evening, the cold front should clear the central Illinois
forecast area with precip chances diminishing in its wake and
slightly lower dew points gradually advecting into the region.
While dew points may dip into the 50s briefly north of the
Illinois River Valley, they'll eventually settle in the lower to
mid 60s Friday afternoon, still a solid 10 degrees or so lower
than today's high dew points. Temperatures will also be around 10
degrees lower compared to today with afternoon highs near 80
degrees.

Deubelbeiss

.LONG TERM...  (Saturday through Next Thursday)
Issued at 137 PM CDT Thu Jul 20 2023

The upper pattern is expected to amplify over the weekend and
continue into next week. A broad, deep upper trough will be
centered over the Great Lakes with a strong upper ridge builds
over the Desert Southwest. Central Illinois will be in northwest
flow between these features this weekend into early next week,
then will start to come under the influence of the upper ridge by
midweek as it spreads east across the Great Plains. On Sunday, a
shortwave trough is progged to dig across portions of the state
and will result in scattered showers and thunderstorms Sunday
afternoon and evening. Instability will be seasonably modest and
deep layer shear is not favorable for severe weather. These
factors will keep storm intensity in check Sunday. Monday through
Thursday will experience a warming trend as the upper ridge
gradually spreads east. H85 thermal ridge bottled up along the
front range of the Rockies Monday will begin to flop east across
portions of the mid and upper Mississippi Valley by midweek
allowing temps in Illinois to warm well into the 90s while heat
indices approach or exceed 100 degrees Wednesday and Thursday.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu Jul 20 2023

VFR conditions should continue through the remainder of the
forecast period, with only some scattered cumulus this afternoon
and evening. The surface cold front, currently situated along the
Illinois River, will continue drifting towards the southeast to
mark an abrupt veering in winds (to northwest) and increase in
gustiness. Ahead of it, storms will fire, though the only sites of
any concern at this point are CMI and DEC, and that risk of storms
should diminish after about 22z/5PM. Late this evening into the
overnight period, winds will ease off and further veer to
northerly.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 20, 12:07 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1207 PM CDT Thu Jul 20 2023

ILZ027>031-036>038-040>045-047>053-211715-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-
1207 PM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A couple storms may develop this afternoon east of I-55, but the
chances for severe weather are less than 10%.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ046-054>057-061>063-066>068-071>073-211715-
Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1207 PM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered storms are expected to develop along a cold front and move
east and southeast across eastern and southeastern Illinois this
afternoon. These storms could become strong to severe, with damaging
winds up to 60 mph and hail up to 1 inch possible. These storms
could also produce heavy rainfall, which could lead to localized
flooding or ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 and 7 PM.

Expected storm motion is toward the southeast around 30 mph.

Bumgardner

In the hours before

Special weather statement, Jul 20, 8:34 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
834 AM CDT Thu Jul 20 2023

ILZ050-201400-
Morgan-
834 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northeastern Morgan
County through 900 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 850 AM CDT.

This includes Interstate 72 between mile markers 66 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9021 3980 9025 3987 9001 3969 8999
TIME...MOT...LOC 1333Z 257DEG 16KT 3976 9015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Deubelbeiss/Delaney

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:54 AM CDTSpecial Weather StatementILXScott36 min
Jul 20, 8:01 AM CDTSevere Thunderstorm WarningILXMorgan, Scott44 min
Jul 20, 8:34 AM CDTSpecial Weather StatementILXMorgan26 min
Jul 20, 8:52 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon38 min
Jul 20, 2:05 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.